Colorado, 2019

Hail in Colorado, May 1, 2019

May 1, 2019 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm, producing 1 hail, moved through portions of Baca and Prowers County on the evening of May 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm, producing 1 hail, moved through portions of Baca and Prowers County on the evening of May 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 1, 2:47 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, May 1, 2:47 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
347 PM MDT Wed May 1 2019

.SHORT TERM...(This evening through Thursday)
Issued at 346 PM MDT Wed May 1 2019

Currently, recent computer simulations, satellite imagery, radar
returns and real-time data nicely capture healthy north-
northeasterly surface surge that is moving across eastern Colorado
this afternoon.  Winds with this front have recently gusted to 42
mph at KPUB just before 3 PM MDT this afternoon.

Recent mesoanalysis depict nose of thermal ridge pushing into
western and southern Baca county in combination with favorable
moisture advection/moisture convergence focused over eastern
sections of Baca county. In addition, mid-afternoon most unstable
capes, LI's and 0 to 6 km bulk shear values of 2000+ J/KG, -4C and
50+knots respectively are located over and near Baca county and have
inserted/depicted severe thunderstorm potential in and near Baca
county from mid-afternoon into this evening in recently published
grids/zones.

Elsewhere over the CWA, have depicted isolated to scattered showers
and isolated thunderstorms into tonight(favoring eastern locations)
in combination with generally light accumulating snow over higher
terrain locations.

In addition, have also depicted areas of low clouds and areas of fog
developing tonight and continuing into early Thursday morning(again
favoring eastern sections).

Also, below seasonal temperatures are expected tonight over southern
Colorado with even some localized freezing temperatures anticipated
over portions of northern EL Paso county and after coordination with
WFO Boulder have refrained from issuing any Freeze Highlights at
this time.

For Thursday, expect continued below seasonal early May temperatures
with areas of low clouds/fog over eastern locations into the morning
with isolated to low grade primarily afternoon showers focused over
western locations.

.LONG TERM...(Thursday night through Wednesday)
Issued at 346 PM MDT Wed May 1 2019

Thursday night...Upper disturbance crossing the Rockies Thu will
initially bring some showers and thunderstorms to mainly the eastern
mts and plains Thu evening, then  as the shortwave continues east
activity will start to diminish around midnight from west to east.
Expect low temps to drop into the 20s to near freezing for the high
valleys, and into the 30s to around 40F for the plains.

Friday through Sunday...Lighter northwest flow aloft across the
region on Fri will shift to a more westerly direction over the
weekend. Without much of a trigger, plan on much warmer temps and a
drying trend with just an isolated shot of some diurnal mt
convection. Highs across the high valleys will be in the 60s, and
nearing 70F on Sun. Across the plains, expect highs in the mid 60s
to around 70F on Fri, upper 60s to mid 70s on Sat, then 70s to
around 80F on Sun.

Monday...The next weather maker for the state arrives as a closed
low pressure system over the southern CA coast Monday morning. The
GFS is about 12 hours faster with the movement of this low, moving
it to southern CA and NV by late Mon night while the EC still has it
positioned over the southern CA coast. Regardless, as this system
approaches the flow aloft becomes southwest and moisture starts to
get drawn up into western CO. Downslope flow off the mts will push
temps to around 70F for the high valleys, and mid 70s to mid 80s for
the plains. Much of the forecast area should stay relatively dry,
though a few showers and storms will be possible over the higher
terrain during the late aftn and eve.

Tuesday and Wednesday...Models agree on sweeping a multi-lobed low
pressure system into the desert southwest, but timing and
positioning at this point is all over the place. Plan on an
increased chance of some convection with increased cloud cover, and
slightly cooler temps. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 346 PM MDT Wed May 1 2019

VFR conditions are anticipated at the KCOS and KPUB taf sites into
this evening with lower clouds and possibly fog(with IFR conditions
at times) anticipated tonight in wake of healthy northeasterly
surface surge(with localized wind gusts around 35 knots at times)
that is moving across eastern Colorado this afternoon.  In addition,
isolated to scattered showers and thunderstorms are also anticipated
over the KCOS and KPUB taf sites from this afternoon into this
evening.

For KALS, VFR conditions are anticipated during the next 24 hours in
combination with west-southwest winds gusting around 35 knots at
times into this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...MOORE
AVIATION...77
Hazardous weather outlook, May 1, 10:24 AM MST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1124 AM MDT Wed May 1 2019

COZ058>089-093>099-021730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1124 AM MDT Wed May 1 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered snow showers are expected to continue over the
mountains into this evening, with an isolated brief thunderstorm
also possible. The heaviest snow will occur over the higher peaks
of the central mountains, where additional snowfall of 1 to 3
inches is expected. Remaining mountains above 9000 feet will see
lighter snowfall amounts, generally in the 1 to 2 inch range.
Over the lower elevations, scattered rain showers and isolated
thunderstorms will be possible this afternoon and evening, with
the best chance for rainfall along the Palmer Divide.

The main threats from any thunderstorms this afternoon and evening
will be lightning and gusty winds around 50 mph, along with small
hail. One or two storms over the far southeastern Colorado plains
may become strong this afternoon, with wind gusts around 60 mph
and hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of thunderstorms will be possible across the
mountains and much of the plains Thursday afternoon/evening.
Thunderstorms are expected to stay relatively weak, with brief
gusty winds to 50 mph and small hail possible, along with
lightning.

Isolated thunderstorm chances will develop each afternoon Friday
through Sunday, mainly over the mountains and far eastern plains.
The main threat form storms will be lightning, winds gusting to
50 mph, and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters are
expected across the mountains and across the southeastern Colorado
plains this afternoon and evening.

In the hours before

Special weather statement, May 1, 3:53 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
453 PM MDT Wed May 1 2019

COZ089-093-095-097-012330-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
453 PM MDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...EAST CENTRAL CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 530
PM MDT...

At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Arlington, or 20 miles north of La Junta, moving
east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Blue Lake.

LAT...LON 3824 10357 3834 10352 3828 10309 3808 10324
TIME...MOT...LOC 2252Z 287DEG 21KT 3827 10347

28
Special weather statement, May 1, 4:10 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
510 PM MDT Wed May 1 2019

COZ098-099-012345-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
510 PM MDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND NORTH
CENTRAL BACA COUNTIES UNTIL 545 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm over
Two Buttes Reservoir, or 15 miles north of Springfield, moving east
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Two Buttes Reservoir.

LAT...LON 3755 10262 3769 10268 3784 10231 3759 10220
TIME...MOT...LOC 2309Z 249DEG 19KT 3763 10256

28
Local storm report, May 1, 4:40 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             2 N TWO BUTTES          37.59N 102.40W
05/01/2019  M0.88 INCH       BACA               CO   PUBLIC

&&
Local storm report, May 1, 4:41 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             12 NE TWO BUTTES        37.69N 102.25W
05/01/2019  M1.00 INCH       PROWERS            CO   TRAINED SPOTTER

&&
Special weather statement, May 1, 4:51 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
551 PM MDT Wed May 1 2019

COZ096-098-020015-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
551 PM MDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 615 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Prowers and southeastern Kiowa Counties.

LAT...LON 3810 10264 3824 10264 3835 10229 3815 10222
TIME...MOT...LOC 2351Z 250DEG 31KT 3816 10256

28

The radar

The Pueblo radar (KPUX), 190 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
May 1, 5:41 PM MST
Where
Baca County, 12 mi NE of Two Buttes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.693, -102.245

Trained spotter reported 1 inch hail fell 12 miles NE of Two Buttes, in Prowers County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826180.